The U.S. Food and Drug Administration (FDA) Thursday advised against the use of two narcotic painkillers – codeine and tramadol – on children under 12 and nursing mothers.
Codeine and tramadol are a type of narcotic medicine called opioid. Codeine is used to treat mild to moderate pain and to reduce coughing. It is frequently combined with other drugs in prescription and over-the-counter (OTC) cough and cold medicines. Tramadol is a prescription drug approved only for use in adults to treat moderate to moderately severe pain.
|The U.S. FDA is restricting the use of two narcotic analgesics -- codeine and tramadol -- since children experienced life-threatening respiratory depression and even death after their intake.|
However, data shows it is being used in children and adolescents regardless of the fact that it is not approved for use in these patients.
“We require these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize (or break down) these medicines much faster than usual (called ultra-rapid metabolism),” said Douglas Throckmorton, deputy director at Center for Drug Evaluation and Research. “This causes dangerously high levels of active drug in their bodies.”
This is especially concerning in children under 12 years of age and adolescents who are obese or have conditions that may increase the risk of breathing problems, like obstructive sleep apnea or lung disease. Respiratory depression can also occur in nursing babies when mothers who take codeine and tramadol and pass it along to their children through their breast milk.
The FDA labeled the drugs with their strongest warning, called the “contraindication,” to alert consumers to always read the label on prescription bottles to find out if a medicine contains codeine or tramadol.
In addition to these labeling changes, the FDA has added post-operative pain management for children up to age 18 years of age who have undergone tonsillectomy and adenoidectomy.
The FDA review of several decades of adverse event reports submitted to FDA from January 1969 to May 2015 identified 64 cases of severe breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years, according to a press released. FDA has also identified nine cases of severe breathing problems, including three deaths, with the use of tramadol in children younger than 18 years from January 1969 to March 2016, it added.
“We understand that there are limited options when it comes to treating pain or cough in children and that these changes may raise some questions for health care providers and parents,” Throckmorton said. “However, please know that our decision today was made based on the latest evidence and with this goal in mind: keeping our kids safe.”